Alabama, 2017

Hail in Alabama, September 5, 2017

September 5, 2017 · NWS HUN · 3 events in 3 counties and zones

A cold front produced a few strong thunderstorms during the late afternoon hours. Two of the storms produce nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front produced a few strong thunderstorms during the late afternoon hours. Two of the storms produce nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 5, 1:43 PM CST, 14 minutes earlier.

Area forecast discussion, Sep 5, 1:43 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
243 PM CDT Tue Sep 5 2017

.NEAR TERM...(This afternoon and Tonight)
Issued at 242 PM CDT Tue Sep 5 2017

Two episodes of showers and storms have developed: one on the pre-
frontal trough/outflow boundary axis and the other with the cold
front just crossing into NW AL. Currently, strong storms are
occurring along both the frontal boundary and pre-frontal trough
within the area of highest instability. One thing to note is that
northeast Alabama has received more sfc heating than NW which may be
the reason for some small hail existing within the pre-frontal trough
axis storms. In addition to the hail threat, the primary threats
remain gusty to damaging winds up to 50-60 MPH (i.e. some storms
could be severe) and heavy rainfall. Though conditions have been dry
recently, could still see some instances of flash flooding.

As the surface front moves further southeast, more widespread
coverage of storms is expected and have only made modest adjustments
for late this afternoon and early evening with the POPs. Instability
is already around 2500-3000 J/kg via latest RAP analysis. However,
there is also some dry air entrainment noted on upstream RAOBs (LZK)
and smoke plume within VIS/WV channels. As a result, may see some
impact on coverage with this dry slot, but haven't seen that yet.

For tonight, behind the surface front, there will be some lingering
showers and isolated storms and have already noted this on regional
radars across TN/KY behind the front. Did incorporate an overall
diminishing trend with the convective showers and storms this evening
mainly before midnight as the 850 mb front crosses behind the surface
front. This activity should be elevated in nature. Northwest to north
winds may also gust up to 15-20 MPH behind the front.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 242 PM  CDT Tue Sep 5 2017

Clouds will likely linger into Wednesday behind the front and have
made some slight adjustments to keep mostly cloudy conditions in the
forecast for longer during the morning hours as the longwave trough
axis moves atop the TN Valley. However, the bigger story will be the
cooler temperatures behind the front with daytime highs registering
in the mid 70s compared to mid 80s (Tuesday). Much drier air with
dewpoints in the 40s by late afternoon and early evening is also
something we will experience. Did keep gusty north to northwest
winds in the forecast for Wednesday afternoon but overall the weather
should be nice. There may be a threat for fog on Wednesday evening
given the completely clear sky, ground moisture from early rainfall,
and lower dewpoint depressions but will wait before including in the
forecast due to some uncertainty on the dewpoint forecast. The
overnight lows may drop into the 40s for some areas on Wednesday
night.

By Thursday, dry autumn like weather will be in full swing with very
pleasant temperatures in the mid 70s along with continue dry air as
the southeast remains on the western flank of the synoptic scale
trough. In addition, subsidence from an expansive surface high
pressure system building east from the southern Plains will keep much
of the area cloud free, dry, and cooler than average (approx. 12-15
degrees below average).

.LONG TERM...(Thursday night through Monday)
Issued at 242 PM CDT Tue Sep 5 2017

Ending the work week, a trough will exit the Great Lakes and move
into New England as a ridge builds in the Intermountain West while
sfc high pressure lingers across the Southeast. This pattern will
continue to provide northerly flow keeping temps below normal and
conditions dry. Temps will rebound from the cold front passage in the
short term on Friday with highs in the upper 70s and overnight lows
still chilly but slowly getting warmer in the low/mid 50s. On
Saturday, a short wave glides down the anchored ridge our west and
towards the TN Valley. Daytime highs will be around 80 degrees,
warmest day of the extended, before the sfc high starts to weaken due
to Irma approaching the region. The forecast here on out is
dependent on Irma's track. Seeing better model agreement today, then
again there is still a lot of disagreement on where exactly Irma's
track will go and therefore the TN Valley's extended forecast. We
could see more or less rainfall depending on where she tracks. As of
right now, expect below normal temps to continue, cloud cover
increasing as Irma approaches the region and the next chance for
showers/storms will be Monday night as we start to feel the impacts
of Irma.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1224 PM CDT Tue Sep 5 2017

MVFR sky cover conditions are beginning to impact NW AL as cloud
cover preceding a cold front moves over the area. Anticipating MVFR
cigs to continue eastward towards KHSV after 19Z along with the
potential for TSRA at all sites. Along with the lower cigs, the
primary time period for thunderstorms will be in the 19Z-22Z time
frame. Some of these TSRA may have gusty winds up to 40 kts and will
amend TAF if one of these stronger TSRA approach. In addition to the
TSRA threat, winds may gust up to 20 kts with the cold front. VFR
conditions should then return after 06Z-13Z before gusty northerly
winds prevail through the rest of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...JMS
AVIATION...SL.77

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 5, 3:18 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
418 AM CDT Tue Sep 5 2017

ALZ001>010-016-TNZ076-096-097-060030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
418 AM CDT Tue Sep 5 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms will be possible this morning,
well ahead of an approaching cold front. Thunderstorms will increase
in coverage and intensity this afternoon and continue through the
evening, as the front crosses the region. A few strong storms are
possible, producing gusty winds up to 50 to 60 mph and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Sep 5, 11:32 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1232 PM CDT TUE SEP 5 2017

TNZ076-096-097-051800-
Franklin TN-Moore TN-Lincoln TN-
1232 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...CENTRAL LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 100 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 8 miles north of Fayetteville, moving east at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Howell, Hurdlow,
Mimosa, Lexie Crossroads, Mulberry and Chestnut Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3534 8624 3535 8622 3534 8620 3510 8623
      3517 8671 3530 8670 3533 8660 3535 8660
      3536 8648 3532 8645 3532 8642 3535 8641
      3536 8635 3537 8627
TIME...MOT...LOC 1732Z 273DEG 27KT 3526 8661

70/DD
Special weather statement, Sep 5, 12:02 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
102 PM CDT TUE SEP 5 2017

TNZ076-097-051845-
Franklin TN-Moore TN-
102 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHERN FRANKLIN
COUNTIES UNTIL 145 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Monteagle,
Tims Ford Lake, Sewanee, St. Andrews and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3533 8620 3536 8616 3534 8603
      3531 8600 3528 8591 3522 8586 3512 8587
      3518 8637 3523 8639 3524 8643 3526 8641
      3532 8643 3535 8641 3536 8633 3541 8628
TIME...MOT...LOC 1802Z 270DEG 28KT 3528 8629

70/DD
Special weather statement, Sep 5, 12:43 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
143 PM CDT TUE SEP 5 2017

ALZ008-010-051915-
Marshall AL-De Kalb AL-
143 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms located near Geraldine, or 11 miles northeast of
Albertville, moving east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this cluster of storms.

Locations impacted include...
Fort Payne, Rainsville, Crossville, Sylvania, Fyffe, Powell,
Geraldine, Pine Ridge, Shiloh and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3429 8574 3431 8622 3450 8622 3452 8610
      3451 8611 3446 8608 3447 8606 3449 8599
      3454 8592 3457 8571 3431 8571
TIME...MOT...LOC 1842Z 267DEG 22KT 3440 8609

70/DD
Special weather statement, Sep 5, 1:07 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
207 PM CDT TUE SEP 5 2017

ALZ003-004-007-051930-
Lawrence AL-Morgan AL-Franklin AL-
207 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...WESTERN
MORGAN AND LAWRENCE COUNTIES UNTIL 230 PM CDT...

At 207 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trinity to 8 miles northeast of Phil
Campbell to 8 miles northeast of Tremont. Movement was southeast at
15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Decatur, Hartselle, Moulton, Priceville, Trinity, Falkville, Phil
Campbell, Somerville, Vina and Hodges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 8816 3448 8763 3466 8707 3443 8676
      3430 8717 3432 8817
TIME...MOT...LOC 1907Z 321DEG 12KT 3457 8709 3441 8757 3430 8812

70/DD
Special weather statement, Sep 5, 1:33 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
233 PM CDT TUE SEP 5 2017

ALZ003-004-007-052000-
Lawrence AL-Morgan AL-Franklin AL-
233 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN...
SOUTHWESTERN MORGAN AND SOUTHERN LAWRENCE COUNTIES UNTIL 300 PM
CDT...

At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Priceville to near Phil Campbell. Movement
was to the south southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Decatur, Hartselle, Moulton, Priceville, Falkville, Phil Campbell,
Somerville, Speake, Basham and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 8776 3459 8693 3457 8688 3437 8674
      3431 8694 3431 8711 3430 8711 3431 8776
TIME...MOT...LOC 1932Z 346DEG 8KT 3452 8697 3430 8766

70/DD
Special weather statement, Sep 5, 1:57 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
257 PM CDT TUE SEP 5 2017

ALZ003-004-007-052030-
Lawrence AL-Morgan AL-Franklin AL-
257 PM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN...MORGAN
AND SOUTHERN LAWRENCE COUNTIES UNTIL 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartselle to near Phil Campbell. Movement
was east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Decatur, Hartselle, Moulton, Priceville, Falkville, Phil Campbell,
Morgan City, Somerville, Valhermoso Springs and Speake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3459 8700 3449 8656 3441 8658 3431 8700
      3431 8711 3430 8711 3432 8778
TIME...MOT...LOC 1956Z 276DEG 29KT 3447 8702 3431 8752

BCC

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morgan

When
September 5, 1:57 PM CST
Where
Morgan County, 0.57 mi W of Danville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.420, -87.090

Nickel sized hail was reported in Danville.

Hail, Jackson

When
September 5, 3:11 PM CST
Where
Jackson County, 0.89 mi SE of Dutton
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.610, -85.920

Nickel sized hail was reported in Dutton.

Hail, Dekalb

When
September 5, 3:28 PM CST
Where
Dekalb County, 0.57 mi E of Beaty Xrds
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.700, -85.670

Hail up the sized of quarters was reported in Ider.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715553, 715554, 715555.